Header
Header
Article

Anti-N-Methyl-D-Aspartate Receptor Encephalitis Complicated by Autoimmune Enteropathy and Pulmonary Embolism: A Rare Case



Case Reports

. 2022 Jul 1;14(7):e26496.


doi: 10.7759/cureus.26496.


eCollection 2022 Jul.

Affiliations

Item in Clipboard

Case Reports

Maryam B Haider et al.


Cureus.


.

Abstract

Anti-N-methyl-D-aspartate (anti-NMDA) receptor encephalitis is an autoimmune disorder affecting the N-methyl-D-aspartate receptors in the central and peripheral nervous systems. Gastrointestinal (GI) complications are rarely manifested in this disease. Autoimmune dysregulation of the GI tract is considered a potential cause. We present a challenging case of a 38-year-old male with a history of newly diagnosed epilepsy. He was admitted for three weeks of confusion, hallucinations, and bizarre behavior, and was later diagnosed with anti-NMDA encephalitis from a cerebrospinal fluid (CSF) immunological study. He was treated with a five days course of intravenous immunoglobulin (IVIG) and high-dose steroids. His course was further complicated with GI obstruction and upper GI bleed. His laboratory workup showed lactic acidosis and there was a concern for ischemic bowel injury. Computed tomography (CT) of the abdomen with contrast showed diffuse moderate to pronounced dilated small intestine swirling the mesenteric vessels, concerning for intestinal vascular compromise. The patient also became tachypneic and hypoxic, requiring 6 L of oxygen with a venti-mask. CT of the chest, abdomen, and pelvis with contrast revealed saddle pulmonary embolism (PE) extending to the right and left pulmonary arteries with right heart strain. He underwent emergent explorative laparotomy and emergent catheter-directed thrombectomy. Neither necrotic bowel nor any evidence of perforation or volvulus was noted during the laparotomy; however, the small bowel and the colon were reported to be significantly dilated, hyperemic, and engorged with blood without any evidence of ischemic bowel. He had a complicated 29-day admission course and recovered functional capacity to be safely discharged to a skilled nursing facility for further care. Physicians should keep in mind the gut-brain axis and autonomic effects on gut receptors of any patient presenting with psychosis and seizure disorder to provide timely care and improve morbidity and mortality in this patient population.


Keywords:

autonomic enteropathy; gut-brain axis; n-methyl-d-aspartate (nmda) encephalitis; pseudo-obstruction; pulmonary embolism.

Conflict of interest statement

The authors have declared that no competing interests exist.

Figures



Figure 1. Abdominal CT scan with contrast showing distal small intestine obstruction with the swirling of mesenteric vessels.


Figure 2


Figure 2. CT of the thorax with contrast showing massive pulmonary embolism within the left and right pulmonary arteries.


Figure 3


Figure 3. A-B: Extensive pulmonary embolism extended from the main pulmonary arteries into the lobar, segmental, and subsegmental branches in the upper and middle lobes, with lesser extend in the middle lobe. C: Massive pulmonary embolism with saddle emboli through the right and left main pulmonary arteries with right heart strain. D: Successful mechanical thrombectomy with FlowTriever catheter of the right main pulmonary artery, right truncus pulmonary artery, right middle lobe pulmonary artery, right interlobar pulmonary artery, right lower pulmonary lobe artery, left main coronary artery, and main pulmonary artery.

References

    1. Autoimmune encephalitis: pathophysiology and imaging review of an overlooked diagnosis. Kelley BP, Patel SC, Marin HL, Corrigan JJ, Mitsias PD, Griffith B. AJNR Am J Neuroradiol. 2017;38:1070–1078.



      PMC



      PubMed

    1. Samanta D, Lui F. Treasure Island, FL: StatPearls Publishing; 2022. Anti-NMDA Receptor Encephalitis.



      PubMed

    1. Analysis and discussion of the rare complication of autoimmune encephalitis: two case reports. Li R, Jiang L, Li XJ, Hong SQ, Zhong M, Hu Y. Medicine (Baltimore) 2018;97:0.



      PMC



      PubMed

    1. Anti-NMDA receptor encephalitis in older adults: a systematic review of case reports. Giné-Servén E, Serra-Mestres J, Martinez-Ramirez M, et al. Gen Hosp Psychiatry. 2022;74:71–77.



      PubMed

    1. Clinical manifestations and complications in patients with anti-NMDA receptor encephalitis. (Article in Chinese) Yuan PQ, Li J, Zhang L, Li JM, Li YP, Yang R. https://pubmed.ncbi.nlm.nih.gov/32677415/ Sichuan Da Xue Xue Bao Yi Xue Ban. 2018;49:979–982.



      PubMed



Source link

Back to top button